brand logo

Am Fam Physician. 2003;68(3):529-530

A 67-year-old woman presented after three years of progressive hyperpigmentation, which was worse in the sun-exposed areas of her skin but involved sun-protected areas as well.

The rightsholder did not grant rights to reproduce this item in electronic media. For the missing item, see the original print version of this publication.

Question

Appropriate initial management of this patient may include all of the following except:

Discussion

The answer is D: Nd:Yag laser treatment using 532 nm wavelength. Erythema dyschromicum perstans, commonly known as ashy dermatosis, was first described by Ramirez in 1957. This uncommon disorder occurs predominately in dark-skinned Latin Americans, particularly women in the first through third decades of life. Ashy dermatosis is a chronic condition characterized by asymptomatic, slate-gray or violaceous hyperpigmented macules distributed most commonly over the trunk and proximal extremities, and less frequently over the face and neck. Lesions, which occur in otherwise healthy persons, may initially present as erythematous macules that slowly progress to a blue-gray hue. The macules of erythema dyschromicum perstans vary in size and may occasionally demonstrate an erythematous raised border.13

The etiology of erythema dyschromicum perstans remains unknown. Melanin complexes in the dermis and epidermis are responsible for the ashen-gray color that occurs in sun-exposed and sun-protected areas.1

It is important to obtain a thorough general health and medication history, perform an oral and genital examination, and obtain a punch biopsy at the border of the lesion to rule out other possible causes of hyperpigmentation. Several authors speculate that erythema dyschromicum perstans may be a variant of lichen planus, and the sequela of resolving lichen planus may cause hyperpigmented lesions. Thus, the patient should be examined for the characteristic lacy white patterned and erosive lesions of the oral and genital mucosa to rule out lichen planus. Review of medications may indicate a drug hypersensitivity reaction, particularly a fixed drug eruption, as a cause of hyperpigmented macules. Certain drugs, such as chlorpromazine, amiodarone, thiazides, and tetracyclines are the most common culprits. A general health history can help distinguish diffuse hyperpigmentation caused by internal disease entities, such as Addison's disease and hemochromatosis. A punch biopsy at the border of the lesion is necessary to rule out melanosis secondary to malignant melanoma that manifests as a generalized blue-gray skin discoloration. Finally, melasma, which presents in sun-exposed areas, particularly the face, and postinflammatory hyperpigmentation, which occurs after inflammatory dermatoses, are other benign causes of hyperpigmented lesions.1,2

Unfortunately, no effective treatment of erythema dyschromicum perstans is available at this time. Several medications, such as hydroquinone, topical steroids, tretinoin, griseofulvin, dapsone, and sunscreen, have been tried but have had poor clinical results. Clofazimine, an antileprosy drug, has recently been studied in six patients who demonstrated marked improvement with treatment.3 Nd:Yag laser has been attempted for the treatment of postinflammatory hyperpigmentation and melasma with disappointing results and is not recommended in the treatment of ashy dermatosis.1

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.

This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.

A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz

Continue Reading


More in AFP

Copyright © 2003 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.